Pain Channel
Topics & Medications
Quicklinks
Related Channels

Fentanyl Withdrawal

Why Does Withdrawal Occur?

Fentanyl withdrawal symptoms occur because, like other opioid medications, fentanyl can cause physical dependence. This means that the body has become used to the medication and needs it to function normally.
 
Physical dependence is not the same as addiction, nor is it necessarily a sign of abuse. Instead, it is an expected and normal physical response to taking an opioid medication for long periods (see Fentanyl Abuse for more information on this topic).
 

How to Minimize Fentanyl Withdrawal Symptoms

Do not suddenly stop taking this medication. If you no longer need fentanyl, talk to your healthcare provider about the best way to stop taking it. Although withdrawal symptoms are rarely life-threatening, they can be extremely uncomfortable. Your healthcare provider may be able to gradually decrease your fentanyl dosage to help reduce your chance of experiencing these uncomfortable symptoms.
The Top 17 Side Effects of Chemotherapy

Fentanyl Drug Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.